Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 214, NWS Austin/San Antonio, TX

July 31, 20205 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jul 31, 2020, 5:46 PM CDT for 5 counties in Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2020, 5:46 PM CDT (22:46 UTC)
Expired
Jul 31, 2020, 6:30 PM CDT
In force
44 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bexar County, TX, Comal County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX

The radar

The Austin/San Antonio radar (KEWX), 9 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2020-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2020-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2536 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

986 
WUUS54 KEWX 312246
SVREWX
TXC029-091-177-187-209-312330-
/O.NEW.KEWX.SV.W.0214.200731T2246Z-200731T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
546 PM CDT Fri Jul 31 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Southwestern Hays County in south central Texas...
  Guadalupe County in south central Texas...
  Northwestern Gonzales County in south central Texas...
  Northeastern Bexar County in south central Texas...
  Comal County in south central Texas...

* Until 630 PM CDT.

* At 545 PM CDT, a severe thunderstorm was located 7 miles southeast
  of Canyon Lake Dam, moving south at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  San Antonio, New Braunfels, San Marcos, Schertz, Seguin, Cibolo,
  Universal City, Live Oak, Selma, Wimberley, Randolph AFB, Canyon
  Lake Dam, Canyon Lake, Kirby, Windcrest, Terrell Hills, Bulverde,
  Garden Ridge, McQueeney and St. Hedwig.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Cayon Lake, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2948 9760 2946 9844 2992 9843 2998 9836
      2998 9795 2989 9789 2986 9790 2985 9786
      2978 9783 2979 9782
TIME...MOT...LOC 2245Z 338DEG 29KT 2982 9809 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 4:25 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 31, 4:25 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
425 PM CDT Fri Jul 31 2020

.UPDATE...
Did a quick update to up PoPs over our southwestern zones. Seeing
some moisture convergence along a line from Eagle Pass to Devine,
this coupled with daytime heating has led to some development over
the last hour or so. Overall storm motion with this activity is
fairly slow but rainfall rates have been generally 1-2 inches per
hour. Also retrended temps given the rain and cloud cover now
covering the northern portion on the CWA. This line of storms is
expected to slowly make it's way southward this evening.

&&

.PREV DISCUSSION... /ISSUED 258 PM CDT Fri Jul 31 2020/

SHORT TERM (Tonight through Saturday Night)...
A tricky short term forecast for today and tomorrow. An upper level
trough axis extending from the Midwest into South Central Texas has
generated a weak late July front that is expected to make it's way
across the region tonight. The placement of the front is difficult
to differentiate from the residual convective boundary left over
from yesterday's thunderstorm activity that occurred well north of
the CWA. Current thinking is the initial boundary that will move
through is the convective boundary from yesterday and a second push
will pass through late tonight being the actual front. This residual
convective boundary is currently infringing upon our northern tier
of counties and has generated a line of cells over Williamson County
as of 2:00pm.

Given sufficient heating this afternoon, moderate instability is in
place with 2000-2500 J/kg CAPE and steep low level lapse rates of
about 7 c/km. Surface dewpoints will be in the low 70s across much
of the region. So while there is sufficient instability and
moisture, the limiting factor will be a forcing mechanism. Namely,
enough surface convergence along the boundary as it pushes through.
Convective allowing models have a number of solutions on handling
convection over the next 24 hours but there seems to be two general
solutions. The first being, enough storms can get going this
afternoon and evening to become cold-pool dominated and sustain
themselves further into the overnight period. WRF, ARW, and NMM all
depict something similar to this solution. While the NAM Nest and
HRRR have isolated to scattered storms this afternoon into this
evening but dwindling with the loss of daytime heating.
Interestingly enough, the NAM Nest does have storms re-firing early
tomorrow morning, perhaps along the second push of the actual front.

SPC does have much of South Central Texas under a marginal risk for
severe storms with the main threats being strong winds and hail. A
weak late July front with a convective boundary ahead of it along
with NW flow aloft will make the next 24 hours a bit tricky to
forecast. Convective allowing models should converge on a solution
once storms, and to what extent, get going this afternoon and
evening.

What takes place tomorrow will heavily depend on how things go this
evening. Any residual boundary left over from tonights activity
could be a focus for initiation tomorrow with daytime heating. Highs
for Saturday afternoon will be in the mid to upper 90s for most
locations with areas along the Rio Grande approaching or exceeding
100 degrees.

LONG TERM (Sunday through Friday)...
A similar type of upper level pattern will still be around on Sunday
into early next week with upper ridging out west and troughing to
the NE. This will continue to give us good NW flow aloft. The
question is how much moisture will still be around and will any
smaller disturbances or remnant boundaries help to trigger
convection. Some models are pointing toward more development on
Sunday afternoon and have thus kept mention of chance pops during
that time. The wind will be fairly light Sunday and Monday which will
enhance the hot and humid weather. Monday will still see some
lingering pop mainly over the Hill Country, but any sort of
significant QPF will be absent. Looks like a pattern that will set up
some isolated to widely scattered convection for a few lucky folks.
By mid and late week, the upper ridge shifts east and puts a better
hold on Texas and should keep most convection at bay. That far out,
can't rule out some isolated storms especially seabreeze related
over the far SE, but confidence is not high enough right now for any
pop of significance. Temps will remain very warm...near 100 degrees
most days as he head into the beginning of August...historically our
warmest time of the year for South Central Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              76  97  75  99  75 /  30  10  -   20  -
Austin Bergstrom Intl Airport  73  96  74  98  74 /  30  10  -   20  -
New Braunfels Muni Airport     75  96  74  98  74 /  30  10  -   20  -
Burnet Muni Airport            72  96  72  98  73 /  30  10  -   10  -
Del Rio Intl Airport           78 102  77 104  79 /  20  10  10  20  -
Georgetown Muni Airport        73  97  73 100  74 /  30  10  -   10  -
Hondo Muni Airport             76  98  75 102  75 /  30  20  10  20  -
San Marcos Muni Airport        74  96  74  98  74 /  30  10  -   20  -
La Grange - Fayette Regional   76  95  76  99  76 /  30  20  10  20  -
San Antonio Intl Airport       76  98  77 100  76 /  30  20  10  30  10
Stinson Muni Airport           77  97  77  99  76 /  30  20  10  20  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...EWilliams
Long-Term...09
Hazardous weather outlook, Jul 31, 12:08 PM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1208 PM CDT Fri Jul 31 2020

TXZ171>173-183>194-202>209-217>225-228-011715-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1208 PM CDT Fri Jul 31 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

There is a marginal risk of strong to severe storms along and
northern half of South Central Texas this afternoon and evening
mainly north of a line from Del Rio to San Antonio to Schulenburg.
Strong wind gusts are the main threats this afternoon along with
frequent lightning and locally heavy downpours.

Some of these strong storms may hold together and affect the
southern half of the region tonight and overnight, mainly south of
Interstate 10. Strong wind gusts, lightning, and locally heavy
downpours will be the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed later this afternoon and evening.

In the hours before

Special weather statement, Jul 31, 2:50 PM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
250 PM CDT Fri Jul 31 2020

TXZ173-192>194-312015-
Bastrop TX-Williamson TX-Lee TX-Travis TX-
250 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLIAMSON...EAST
CENTRAL TRAVIS...NORTH CENTRAL BASTROP AND WEST CENTRAL LEE COUNTIES
UNTIL 315 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm over
Coupland, or near Elgin, moving south at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elgin, Coupland, Beyarsville, Rices Crossing and Blue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3050 9752 3056 9732 3039 9715 3030 9744
TIME...MOT...LOC 1949Z 338DEG 27KT 3045 9739
Special weather statement, Jul 31, 3:44 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
344 PM CDT Fri Jul 31 2020

TXZ173-188>194-206-312145-
Comal TX-Blanco TX-Gillespie TX-Bastrop TX-Williamson TX-Hays TX-
Kendall TX-Lee TX-Travis TX-
344 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLIAMSON...HAYS...
TRAVIS...BLANCO...SOUTHEASTERN GILLESPIE...NORTHERN BASTROP...LEE...
NORTHERN KENDALL AND NORTH CENTRAL COMAL COUNTIES UNTIL 445 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm near
Austin Bergstrom Int Airport, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Austin, Pflugerville, Kyle, Buda, Fredericksburg, Elgin, Bastrop,
Giddings, Dripping Springs, Wimberley, Blanco, Lexington, Tanglewood
Forest, Austin Bergstrom Int Airport, Lakeway, Manor, Bee Cave, West
Lake Hills, Hudson Bend and The Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3015 9681 3005 9763 3007 9766 3004 9769
      2989 9883 3030 9887 3049 9717 3046 9715
      3049 9709 3051 9693 3020 9674
TIME...MOT...LOC 2044Z 336DEG 12KT 3026 9768
Special weather statement, Jul 31, 4:31 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
431 PM CDT Fri Jul 31 2020

TXZ190>193-206-208-312215-
Comal TX-Blanco TX-Caldwell TX-Bastrop TX-Hays TX-Travis TX-
431 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALDWELL...HAYS...
SOUTHEASTERN TRAVIS...SOUTH CENTRAL BLANCO...CENTRAL BASTROP AND
NORTHEASTERN COMAL COUNTIES UNTIL 515 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm over
Onion Creek, or over Buda, moving southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Austin, San Marcos, Kyle, Buda, Bastrop, Smithville, Dripping
Springs, Wimberley, Tanglewood Forest, Austin Bergstrom Int Airport,
Canyon Lake, Woodcreek, Uhland, Mustang Ridge, Niederwald, Bear
Creek, Camp Swift, Shady Hollow, Cedar Creek and Circle D-KC Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3018 9832 3031 9729 3000 9715 2988 9829
TIME...MOT...LOC 2131Z 330DEG 13KT 3011 9782
Special weather statement, Jul 31, 5:13 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
513 PM CDT Fri Jul 31 2020

TXZ191>193-206-208-312300-
Comal TX-Caldwell TX-Bastrop TX-Hays TX-Travis TX-
513 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CALDWELL...HAYS...SOUTH
CENTRAL TRAVIS...SOUTHWESTERN BASTROP AND NORTHEASTERN COMAL COUNTIES
UNTIL 600 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kyle, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
San Marcos, Kyle, Buda, Lockhart, Wimberley, Canyon Lake Dam, Canyon
Lake, Woodcreek, Martindale, Uhland, Mustang Ridge, Niederwald,
Fischer, Cedar Creek, Onion Creek, Wyldwood, Mountain City, Hays,
Creedmoor and Rockne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2983 9785 2985 9786 2985 9788 2982 9793
      2979 9833 3000 9834 3004 9830 3008 9828
      3014 9751 2987 9735
TIME...MOT...LOC 2212Z 334DEG 15KT 2996 9784
Special weather statement, Jul 31, 5:34 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
534 PM CDT Fri Jul 31 2020

TXZ185>190-206-312315-
Comal TX-Blanco TX-Gillespie TX-Kerr TX-Real TX-Bandera TX-
Kendall TX-
534 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BANDERA...KERR...
SOUTHWESTERN BLANCO...SOUTHWESTERN GILLESPIE...KENDALL...NORTHEASTERN
REAL AND NORTHWESTERN COMAL COUNTIES UNTIL 615 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ingram, or near Kerrville, moving south at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Medina, Kerrville, Boerne, Comfort, Canyon Lake, Bulverde, Ingram,
Hunt, Walnut Grove, Guadalupe River State Park, Camp Verde, Kendalia,
Smithson Valley, Kerrville-Schreiner Park, Waltonia, Kerr Wildlife
Management Area, Sisterdale, Kreutzberg, Spring Branch and Welfare.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3005 9829 3000 9834 2978 9833 2979 9975
      3008 9977 3008 9976 3029 9976 3029 9975
TIME...MOT...LOC 2234Z 351DEG 20KT 3005 9925

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:50 PM CDTSpecial Weather StatementEWXWilliamson25 min
Jul 31, 3:20 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Williamson19 min
Jul 31, 3:44 PM CDTSpecial Weather StatementEWXBastrop, Blanco, Hays, Kendall, Lee, Travis61 min
Jul 31, 4:31 PM CDTSpecial Weather StatementEWXBastrop, Hays, Travis44 min
Jul 31, 4:45 PM CDTAreal Flood AdvisoryEWXHays, Travis3 hr
Jul 31, 5:13 PM CDTSpecial Weather StatementEWXComal, Hays47 min
Jul 31, 5:34 PM CDTSpecial Weather StatementEWXKendall, Kerr41 min
Jul 31, 6:15 PM CDTSpecial Weather StatementEWXBandera, Bexar, Edwards, Kendall, Kerr, Kinney and 4 more45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.